Rapid recovery of cytochrome P450 3A4 after protease inhibitor withdrawal in post–liver transplant patients

Authors

  • Ye Htun Oo M.R.C.P., Ph.D.,

    Corresponding author
    1. Centre for Liver Research and National Institute for Health Research Biomedical Research Unit, University of Birmingham, Birmingham, United Kingdom
    • Centre for Liver Research and National Institute for Health Research Biomedical Research Unit, University of Birmingham, Room 536, 5th Floor, Wolfson Drive, Birmingham, United Kingdom B15 2TH
    Search for more papers by this author
    • Telephone: +44 (0) 121 415 8700; FAX: +44(0) 121 415 8701

  • David J. Mutimer F.R.C.P., M.D.

    1. Centre for Liver Research and National Institute for Health Research Biomedical Research Unit, University of Birmingham, Birmingham, United Kingdom
    Search for more papers by this author

Rapid Recovery of Cytochrome P450 3A4 After Protease Inhibitor Withdrawal in Post-Liver Transplant Patients

TO THE EDITORS:

The availability of the hepatitis C virus (HCV) protease inhibitors (PI) telaprevir and boceprevir has improved outcomes for HCV genotype 1 patients. However, clinically significant drug-drug interactions may limit the use of these drugs and may affect the safety of their prescription in specific settings. Telaprevir is both a substrate and an inhibitor of cytochrome P450 3A4 (CYP3A4) and can also saturate or inhibit P-glycoprotein in the gut.1

The calcineurin inhibitors (CNIs) tacrolimus and cyclosporine are substrates of CYP3A4 and P-glycoprotein. The interaction of PI treatments with these immunosuppressive drugs has previously been described for human immunodeficiency virus (HIV) PIs in the transplant setting.2 The impact of telaprevir on the metabolism of CNIs has been shown in healthy volunteers,3 so caution will be essential for the safe and effective use of HCV PIs in transplant patients. For the PI-taking HIV patient, the challenge is largely confined to the time of the PI's introduction after transplantation. Thereafter, both the CNI and the PI are taken indefinitely, so substantial readjustments of the CNI dose should not be required. For the treatment of HCV after transplantation with a PI-containing regimen, the duration of the PI administration is finite. As a result, additional significant changes to the CNI dose will be required at the time of the PI treatment's conclusion. There are no published data to reliably inform us about the changes in CNI doses and levels that will be observed at the time of PI withdrawal in liver transplant patients. Here we describe the changes observed in tacrolimus doses and blood levels in 2 posttransplant patients at the time of HIV PI withdrawal.

A 44-year-old patient with HIV was treated with darunavir/ritonavir before and after transplantation. Despite caution, there were problems during the first posttransplant year with both tacrolimus toxicity and acute cellular rejection (twice). Therefore, darunavir/ritonavir was replaced with a chemokine receptor 5 antagonist (maraviroc). Before the conversion, the tacrolimus levels were stable between 5 and 10 μg/L when the patient was taking 1 mg every third day. On day 6 after the conversion, the level had fallen to 2 μg/L, and it stayed at that level for the following week despite an increase in the tacrolimus dose to 2 mg/day. The dose was increased to 6 mg/day for the restoration of therapeutic and stable tacrolimus levels (Fig. 1A). The other patient, who was 27 years old, underwent transplantation, and HIV was treated with lopinavir/ritonavir (3-5 days after transplantation). On reflection, it was decided that HIV treatment was not indicated at this stage of his illness, and the PI was stopped. We observed a rapid rise in the tacrolimus level, which reflected inappropriate tacrolimus dosing after the initiation of the PI. The PI and tacrolimus were stopped 2 days later, and the tacrolimus level fell promptly to the desired range. Tacrolimus was recommenced on day 8, and a typical dose/level relationship for tacrolimus was observed (Fig. 1B).

Figure 1.

(A) The PI (ritonavir/darunavir) was stopped, and the tacrolimus level fell significantly. The patient was taking 1 mg of tacrolimus every third day before the PI was stopped. The tacrolimus dose was increased to 6 mg/day to achieve a therapeutic drug level (10 ng/mL). (B) When the PI (lopinavir/ritonavir) was stopped, the tacrolimus level declined significantly. The tacrolimus dose was increased gradually to achieve a therapeutic drug level.

Frequent blood sampling is crucial to ensure the maintenance of therapeutic CNI levels after telaprevir cessation. These 2 cases illustrate the immediate and potent inhibition of CYP3A4 activity by HIV PIs. The first case shows that the dose of tacrolimus requires an almost immediate adjustment after PI withdrawal. Despite prolonged inhibition by PIs, the tacrolimus level fell promptly and remained low even with a 6-fold increase in the tacrolimus dose, but it was restored to appropriate levels by an 18-fold increase. In retrospect, closer monitoring and a more rapid escalation of the dose would have been appropriate for this patient. The second case clearly demonstrates the immediate reversibility of CYP3A4 function after PI withdrawal.

The experience with HIV PIs in this setting indicates that frequent (probably daily) measurements of tacrolimus levels should be routine practice at the commencement and cessation of HCV PIs.

Ye Htun Oo, Ph.D., M.R.C.P.*, David J. Mutimer M.D., M.R.C.P.*, * Centre for Liver Research and National Institute for Health Research Biomedical Research Unit University of Birmingham Birmingham, United Kingdom.

Ancillary